MAUDE Adverse Event Report: BERLIN HEART GMBH ARTERIAL CANNULA FOR SMALL CHILDREN, 6MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH ARTERIAL CANNULA FOR SMALL CHILDREN, 6MM; VENTRICULAR ASSIST DEVICE
Model Number C80G-021
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We have reviewed the production records for the excor arterial cannula with lot.No 00078711.This cannula was produced according to our specification.The affected cannula, lot.No.00078711 was in use from 2019-04-23 until 2020-07-22 (456 days).However, the end of this cannula was trimmed 2 ½ months prior to this, due to a similar incident.Evaluation of the prior incident determined that user error caused the breach of the cannula, see mdr 3004582654-2020-00028.The manufacturer recommended an exchange of the cannula.The affected cannula in use by the patient at the time of the incident has not yet been returned to the manufacturer.An updated report will be provided following a detailed investigation.
 
Event or Problem Description
We were informed by our (b)(6) distributor about an incident involving the arterial cannula of an excor patient supported in the lvad configuration.The distributor reported that a small amount of blood was emerging from the arterial cannula.The affected cannula was shortened by trained specialist personnel in the clinic and the excor blood pump was replaced.The patient was not negatively affected by the incident and we were informed that the patient is doing well after the shortening of the cannula and exchanging the blood pump.
 
Additional Manufacturer Narrative
The first visual examination revealed a breached in the inflow cannula transverse to the direction of flow, confirming the customer's complaint.The breach is located in the edge area of the velour.The size of the breach is only a few millimeters.There is no damage or markings on the titanium connectors.A imprint can be seen on the outside surface of the cannula.The imprint is circumferential and was most likely caused by the cable tie while fixing the cannula to the connector.This suggests that the cable tie was placed very close to the velour.The cause of the breach is most likely due to connecting the pump in an unfavorable position.In addition, by shortening the cannula before, the position of the connection was moved closer to the skin conduit, where the stresses such as bending, kinking and torsion are unfavorably increased by the patient's mobility.All in all, this led to the inflow cannula breaking in the edge area of the velour.The instructions for clinical use 1000477x06 revision 5 cautions the user against shortening the cannula in such a way that it overlaps with the velour, the ifu recommends the use of an extension set in such a case.Also the ifu cautions the user against applying any tension, torsion, pressure or traction on the cannulae.
 
Additional Manufacturer Narrative
G3 was correct.It is foreign distributor, not study distributor.

Brand Name
ARTERIAL CANNULA FOR SMALL CHILDREN, 6MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key10379777
Report Number3004582654-2020-00030
Device Sequence Number2259607
Product Code DSQ
UDI-Device Identifier04260090040393
UDI-Public04260090040393
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign,study
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Replace
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/30/2021
Device Model NumberC80G-021
Device Catalogue NumberC80G-021
Device Lot Number00078711
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/22/2020
Supplement Date Received by Manufacturer07/22/2020
07/22/2020
Initial Report FDA Received Date08/07/2020
Supplement Report FDA Received Date08/07/2020
09/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age17 MO